Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 315, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 9, 2017, 1:03 PM EDT for Emanuel County, Georgia. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2017, 1:03 PM EDT (17:03 UTC)
- Expired
- Aug 9, 2017, 1:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Emanuel County, GA
The radar
The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:08 PM EDT | TSTM WND DMG | Canoochee, GA | TREE REPORTED DOWN AT INTERSECTION OF CANOOCHEE RD AND HWY 192. |
| Aug 9, 1:15 PM EDT | TSTM WND DMG | 1 Ese Twin City, GA | TREE REPORTED DOWN AT THE INTERSECTION OF GEORGE L. SMITH STATE PARK RD AND U.S. HIGHWAY 80. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
805
WUUS52 KFFC 091703
SVRFFC
GAC107-091730-
/O.NEW.KFFC.SV.W.0315.170809T1703Z-170809T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
103 PM EDT WED AUG 9 2017
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Emanuel County in east central Georgia...
* Until 130 PM EDT
* At 103 PM EDT, a severe thunderstorm was located near Garfield, or
12 miles northwest of Westside, moving east at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Twin City, Garfield, Canoochee and George L Smith State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3256 8203 3254 8203 3256 8208 3252 8215
3251 8216 3255 8228 3275 8218 3274 8211
3266 8208 3261 8200
TIME...MOT...LOC 1703Z 284DEG 15KT 3262 8204
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:55 AM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 9:55 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 955 AM EDT Wed Aug 9 2017 .UPDATE... Clouds and rain will continue across most of the CWA this afternoon, and with a continued easterly low level flow, temps will struggle to rise today. Have therefore lowered max temps over most areas today. No other changes planned. && .PREV DISCUSSION... /Issued 415 AM EDT Wed Aug 9 2017/ SHORT TERM /Today through Thursday/... Models are in good agreement through the short term. A moist airmass remains across the forecast area, and will combine with a stalled surface boundary in the vicinity of Atlanta and Athens, as well as easterly flow aiding in the development of a low stratus layer through the day. Best chances of rain will continue mainly along I-20, mainly in the form of showers through this afternoon and into this evening as good cloud cover will keep Instability at a minimum. While cannot entirely rule out thunderstorms, expect mainly isolated thunder at best. As they have for the past several nights, several showers continue to move across the area, mainly near I-20. Expect increasing coverage by late morning through this afternoon, but overall confidence is low that we will see as much coverage as the past two days. Guidance temperatures have performed well the past two days, and will not stray to far from a blend through the period, with afternoon highs in the upper 70s and lower 80s across much of the area, with central Georgia - south of the stalled front - seeing temperatures in the mid 80s. Will see a slight warm up on Thursday, but temperature will continue cooler than normal. Atwell LONG TERM /Thursday Night through Tuesday/... Medium range models continue to remain consistent in keeping the region under persistent west-southwesterly upper-level flow through the majority of the long-term forecast period. Ample moisture over the forecast area, transient surface boundaries and periodic weak waves rippling through the mid/upper flow, keeps POPs at high chance to likely. Without strong dynamics or low-level forcing, chances for organized severe weather remain fairly low through the period. However, with moderate instability and some weak shear, scattered strong to isolated severe storms cannot be ruled out, especially during the peak, diurnally driven, period of maximum instability each afternoon into the early evenings. Bigger threat remains the potential for heavy rain and localized flooding as moderate to high precipitable water values support areas of moderate to heavy rain each day, bringing streamflows up and saturating soils. Some change to the pattern developing by the end of the long-term forecast period as the static, broad, upper trough over the eastern U.S. sharpens and shifts east bringing northwesterly flow into the state, and possibly some drying by the middle of next week. 20 AVIATION... 12Z Update... LIFR/IFR/MVFR across the TAF sites will slowly improve with MVFR expected between 14-16Z. CIGs will remain MVFR/VFR as showers move across the area after 16Z, isolated thunderstorms are not out of the question but for now expect best chances in CSG/MCN/AHN. Winds will continue to be light and mainly out of the EAST to SOUTHEASt at 3-7kts. //ATL Confidence...12Z Update... Low to Medium on all elements. ATWELL && .PRELIMINARY POINT TEMPS/POPS... Athens 78 69 84 70 / 90 50 60 40 Atlanta 78 70 83 71 / 70 60 60 40 Blairsville 78 65 78 68 / 50 50 60 40 Cartersville 79 70 83 69 / 50 50 60 40 Columbus 83 73 88 72 / 60 60 60 40 Gainesville 76 68 80 69 / 90 50 60 40 Macon 81 72 87 72 / 60 60 60 40 Rome 80 70 84 70 / 50 50 60 40 Peachtree City 79 70 84 70 / 60 60 60 40 Vidalia 85 73 87 72 / 50 50 60 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...17 LONG TERM....RW AVIATION...17
Hazardous weather outlook, Aug 9, 4:00 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 400 AM EDT Wed Aug 9 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 400 AM EDT Wed Aug 9 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are expected. A few strong storms are possible. The primary hazards will be gusty winds, frequent lightning and very heavy rainfall. With soils at or approaching saturation across much of north and central Georgia, localized flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... There will be scattered to numerous thunderstorms each day, especially during the afternoon and evening hours. A few storms could be strong to severe with the main hazards being gusty winds, frequent lightning and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested, but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 9, 9:36 AM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
936 AM EDT WED AUG 9 2017
GAZ074-091430-
Washington GA-
936 AM EDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 1030 AM
EDT...
At 936 AM EDT...a strong thunderstorm was over Deepstep, or 8 miles
northwest of Sandersville...moving east at 20 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Sandersville, Davisboro, Tennille, Harrison, Oconee, Deepstep,
Riddleville, Hamburg State Park, Downs, Warthen and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3283 8252 3284 8298 3285 8299 3285 8303
3293 8306 3299 8305 3301 8306 3308 8305
3308 8301 3311 8297 3313 8290 3320 8285
3324 8275 3321 8273 3317 8274 3313 8266
3305 8262 3301 8255 3295 8254 3292 8251
TIME...MOT...LOC 1336Z 281DEG 17KT 3305 8293Special weather statement, Aug 9, 10:12 AM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1012 AM EDT WED AUG 9 2017
GAZ072-083-084-091500-
Wilkinson GA-Jones GA-Twiggs GA-
1012 AM EDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON...SOUTHEASTERN JONES
AND NORTHERN TWIGGS COUNTIES UNTIL 1100 AM EDT...
At 1011 AM EDT...an area of heavy rainfall was along a line
extending from near Toomsboro to Cross Keys...and moving southeast
at 10 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of these storms include
Irwinton, Gordon, Ivey, McIntyre, Toomsboro, Dry Branch, Postell,
Myricks Mill, Mountain Springs, Griswoldville, Fitzpatrick and
Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3274 8295 3272 8354 3276 8356 3282 8349
3288 8357 3287 8358 3291 8362 3296 8337
3293 8335 3295 8329 3294 8328 3298 8321
3297 8317 3299 8318 3301 8314 3293 8306
3286 8303 3284 8297 3276 8296 3275 8294
TIME...MOT...LOC 1411Z 315DEG 9KT 3289 8307 3287 8357Special weather statement, Aug 9, 11:03 AM EDT, 2 hours before
Special Weather Statement
National Weather Service Peachtree City GA
1103 AM EDT WED AUG 9 2017
GAZ083-084-091545-
Wilkinson GA-Twiggs GA-
1103 AM EDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON AND TWIGGS COUNTIES
UNTIL 1145 AM EDT...
At 1103 AM EDT...a strong thunderstorm was near Irwinton...moving
east at 15 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Jeffersonville, Irwinton, Gordon, Ivey, McIntyre, Toomsboro, Marion,
Myricks Mill, Fitzpatrick, Nicklesville and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3271 8296 3262 8315 3262 8349 3288 8344
3293 8306 3288 8305 3288 8304 3286 8303
3285 8299 3284 8297 3282 8297 3280 8295
3276 8296 3275 8294
TIME...MOT...LOC 1503Z 283DEG 13KT 3277 8327Special weather statement, Aug 9, 12:49 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1249 PM EDT WED AUG 9 2017
GAZ085-086-097-098-091715-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
1249 PM EDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL...NORTHERN TREUTLEN...
SOUTHEASTERN JOHNSON AND EASTERN LAURENS COUNTIES UNTIL 115 PM EDT...
At 1248 PM EDT...a line of strong thunderstorms was along a line
extending from near Garfield to near Dublin...and moving east at 15
mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dublin, Swainsboro, Soperton, East Dublin, Twin City, Adrian,
Garfield, Nunez, Covena, Modoc, Canoochee, Rockledge, Norristown,
Minter, Harlow, Dellwood, George L Smith State Park, Gillis Springs,
Orland and Orianna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3256 8203 3254 8203 3256 8208 3252 8215
3250 8216 3233 8282 3250 8304 3275 8212
3266 8208 3261 8200
TIME...MOT...LOC 1648Z 284DEG 12KT 3268 8212 3246 8287
WIND...50MPHLocal storm report, Aug 9, 12:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND DMG NORTH DRUID HILLS 33.82N 84.31W
08/09/2017 DEKALB GA UTILITY COMPANY
TREE DOWN AT THE INTERSECTION OF LAVISTA RD NE AND N
DRUID HILLS RD BNLOCKING ALL LANES OF TRAFFIC ON LAVISTA
RD
&&
EVENT NUMBER FFC1701162
THIEMLocal storm report, Aug 9, 12:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1259 PM EDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND DMG PLYMOUTH COLONY 33.85N 84.30W
08/09/2017 DEKALB GA BROADCAST MEDIA
A LARGE TREE FELL ON TOP OF A VEHICLE AND AN APARTMENT
BUILDING ON NORTHEAST EXPRESSWAY. NO INJURIES WERE
REPORTED.
&&
EVENT NUMBER FFC1701163
THIEMThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:16 AM EDT | Special Weather Statement | FFC | DeKalb, Fulton, Gwinnett | 59 min |
| Aug 9, 5:19 AM EDT | Special Weather Statement | FFC | Hancock, Putnam, Taliaferro, Warren | 56 min |
| Aug 9, 6:05 AM EDT | Flash Flood Warning | FFC | DeKalb, Fulton, Gwinnett | 6 hr |
| Aug 9, 6:11 AM EDT | Special Weather Statement | FFC | Hancock | 64 min |
| Aug 9, 7:08 AM EDT | Special Weather Statement | FFC | Baldwin, Hancock, Putnam, Warren | 67 min |
| Aug 9, 7:12 AM EDT | River Flood Warning | FFC | DeKalb, Fulton | 24 hr |
| Aug 9, 7:20 AM EDT | Special Weather Statement | FFC | Rockdale | 55 min |
| Aug 9, 7:36 AM EDT | Flash Flood Warning | FFC | Baldwin, Hancock | 6 hr |
| Aug 9, 9:25 AM EDT | River Flood Warning | FFC | DeKalb, Fulton | 24 hr |
| Aug 9, 9:36 AM EDT | Special Weather Statement | FFC | Washington | 54 min |
| Aug 9, 9:43 AM EDT | River Flood Warning | FFC | Fulton, Gwinnett | 24 hr |
| Aug 9, 10:12 AM EDT | Special Weather Statement | FFC | Wilkinson | 48 min |
| Aug 9, 11:03 AM EDT | Special Weather Statement | FFC | Twiggs, Wilkinson | 42 min |
| Aug 9, 12:49 PM EDT | Special Weather Statement | FFC | Emanuel, Treutlen | 26 min |
| Aug 9, 1:22 PM EDT | Special Weather Statement | FFC | Dodge, Emanuel, Laurens, Treutlen | 23 min |
| Aug 9, 1:50 PM EDT | Special Weather Statement | FFC | Dodge, Emanuel, Laurens, Treutlen | 25 min |
| Aug 9, 4:59 PM EDT | Special Weather Statement | FFC | Chattahoochee | 31 min |
| Aug 9, 5:41 PM EDT | Special Weather Statement | FFC | Stewart, Sumter, Webster | 34 min |
| Aug 9, 5:44 PM EDT | Special Weather Statement | FFC | Harris, Troup | 31 min |
| Aug 9, 7:05 PM EDT | Special Weather Statement | FFC | Troup | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.